Hail, Wheatland
- When
- June 3, 2:55 PM MST
- Where
- Wheatland County, 5.2 mi ESE of Shawmut
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -109.420
A mid/upper level shortwave trough moved out of the Central Rockies. This combined with a narrow instability axis across far Eastern Montana resulted in a few isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A mid/upper level shortwave trough moved out of the Central Rockies. This combined with a narrow instability axis across far Eastern Montana resulted in a few isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 3, 2:36 PM MST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MDT TUE JUN 3 2014
.SHORT TERM...VALID FOR WED AND THU...
A SEASONABLY WARM AND SOMEWHAT UNSETTLED WEATHER REGIME WILL EXIST
THROUGH THU AFTERNOON...BUT THE RISK OF STRONG AND ISOLATED SEVERE
STORMS WILL BE GREATEST THROUGH ABOUT 03 UTC THIS EVENING.
LATE THIS AFTERNOON AND THIS EVENING...MLCAPE OF 1000 TO 1500 J/KG
WITH MID-LEVEL LAPSE RATES AROUND 7 C/KM IS SUPPORTING SOME STORMS
IN TWO AREAS AS OF 21 UTC. IN CENTRAL MT FROM AROUND LEWISTOWN AND
HARLOWTON SOUTHWEST TOWARD LIVINGSTON...ASCENT IS BEING AIDED BY A
MID-LEVEL TROUGH AXIS...AND THAT ACTIVITY WILL CONTINUE MOVING OFF
TO THE EAST THROUGH THE EVENING. SOME CONVECTION-ALLOWING GUIDANCE
SUGGESTS THE BATCH OF STORMS NEAR HARLOWTON AND LIVINGSTON WILL BE
ABLE TO MAKE IT ALL THE WAY EAST TOWARD MILES CITY BY LATE EVENING
AND GIVEN RADAR TRENDS THROUGH 21 UTC ALONG WITH AN UNUSED AXIS OF
MODERATE INSTABILITY AHEAD OF THAT ACTIVITY...THAT WOULD APPEAR TO
BE A PLAUSIBLE SCENARIO. ANOTHER MORE CONCENTRATED BATCH OF STORMS
IS ONGOING IN FAR SOUTHEASTERN MT...ORIGINALLY FORCED BY A SUBTLE/
LEAD IMPULSE IN SOUTHWEST FLOW ALOFT...WITH OUTFLOW BOUNDARIES NOW
LIKELY AIDING CONTINUAL NEW CELL DEVELOPMENT. OF COURSE...SINCE WE
HAVE AN UNCAPPED AIR MASS NEARLY EVERYWHERE...NEW STORMS WILL ALSO
BE ABLE TO FORM JUST ABOUT ANYWHERE THROUGH EARLY EVENING AS WELL.
INDIVIDUAL STORMS MAY NOT LAST VERY LONG...BUT THE INSTABILITY AND
RELATIVELY COLD TEMPERATURES PRESENT ALOFT ARE ENOUGH FOR A SEVERE
THREAT /ON AN ISOLATED BASIS/ WITH ANY AND ALL STORMS THROUGH THIS
EVENING. HOWEVER...THE RISK IS PERHAPS A BIT GREATER IN ACROSS FAR
SOUTHEASTERN MT WHERE EFFECTIVE SHEAR IS OVER 30 KT THIS AFTERNOON
PER RAP-BASED...SPC OBJECTIVE MESOANALYSIS DATA. SHEAR IS TOO WEAK
TO SUPPORT A LONG-LIVED OR SUBSTANTIAL THREAT IN MOST PLACES.
BY LATE EVENING...CONVECTION WILL START TO DWINDLE A BIT AND SHIFT
EAST...BUT AT LEAST A SLIGHT CHANCE OF SHOWERS AND STORMS NEEDS TO
BE IN PLACE THROUGH THE NIGHT OVER MOST OF THE AREA.
WED...ANOTHER SHORTWAVE TROUGH WILL CROSS THE REGION AND MAY YIELD
ADDITIONAL SHOWERS AND STORMS DURING THE AFTERNOON. WESTERLY WINDS
IN THE BOUNDARY LAYER WILL YIELD SOME DRYING...SO DESPITE HIGHS IN
THE 70S F AGAIN...INSTABILITY WILL BE A BIT WEAKER. THEREFORE...IT
APPEARS THAT THE RISK OF STRONG STORMS WILL ALSO BE LOWER AS SHEAR
WILL STILL BE LACKING. THE 12 UTC MODELS SIMULATED A LARGER NUMBER
OF STORMS FROM THE BIGHORN MOUNTAINS AND BIG HORN COUNTY EAST INTO
FAR SOUTHEASTERN MT THAN PREVIOUS RUNS THOUGH.
THU...A CANADIAN COLD FRONT WILL CROSS THE AREA BY LATE DAY...WITH
AT LEAST A LOW CHANCE OF SHOWERS AND STORMS. WE EXPECT PRE-FRONTAL
WARMING TO AGAIN PUSH HIGHS INTO THE 70S F IN MANY AREAS. SCHULTZ
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
GFS AND ECMWF FELL OUT OF PHASE WITH THE PATTERN BEGINNING ON
SUN...SO CONFIDENCE IN FORECAST DETAILS FROM SUN ONWARD WAS VERY
LOW. IN ADDITION...THE NORMALIZED STANDARD DEVIATION IN THE ECMWF
ALSO INDICATED LOW FORECAST CONFIDENCE BEGINNING ON SUN. SO
LIMITED FORECAST CHANGES DURING THIS PERIOD.
OTHERWISE...A SHORTWAVE TROUGH WILL MOVE ACROSS THE AREA FRI
THROUGH EARLY SAT. LOW-LEVEL E FLOW WILL ADVECT MOISTURE INTO THE
AREA AND DEPARTING UPPER JET WILL BRING SOME JET DIVERGENCE TO THE
AREA FRI NIGHT. GFS DID NOT SHOW MUCH CAPE WITH THIS SYSTEM...SO
KEPT THE MENTION OF THUNDERSTORMS LIMITED. HAD SCATTERED POPS
THROUGH THIS PERIOD WITH THE HIGHEST POPS OVER THE SOUTHERN TIER
OF THE AREA. FLOW WILL THEN TURN WNW THROUGH SUN MORNING BEFORE
THE ECMWF BRINGS A STRONG WAVE SE INTO THE AREA WHILE THE GFS
CONTINUES THE WNW FLOW. KEPT POPS IN THE 20 PERCENT RANGE THROUGH
EARLY SUN. HIGH UNCERTAINTY WITH THE FORECAST FOR SUN AND SUN
EVENING DUE TO THE STRONG MODEL DISAGREEMENT. KEPT INHERITED
ISOLATED POPS FOR THE REST OF THE FORECAST PERIOD. ECMWF RAN
COOLER THAN THE GFS FOR THE REST OF THE PERIOD AS WELL...SO
TEMPERATURES GENERALLY REFLECTED A MODEL COMPROMISE...AND WERE
ABOVE NORMAL. ARTHUR
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
THIS EVENING. THE HIGHEST COVERAGE OF STORMS WILL BE N OF KBIL AND
FROM KMLS E AND SE. SEVERE THUNDERSTORMS WITH LARGE HAIL AND WIND
GUSTS IN EXCESS OF 58 KT WILL BE POSSIBLE OVER CARTER AND POWDER
RIVER COUNTIES. OTHERWISE THUNDERSTORMS WILL PRODUCE GUSTY
WINDS...SMALL HAIL AND HEAVY RAINFALL WITH MVFR TO IFR CONDITIONS
AND LOCALLY LOWER CONDITIONS. THUNDERSTORMS WILL DECREASE AND
WEAKEN FROM W TO E OVERNIGHT. THUNDERSTORMS WILL THEN INCREASE IN
COVERAGE AGAIN WED AFTERNOON WITH MVFR/IFR CONDITIONS. EXPECT
AREAS OF MOUNTAIN OBSCURATION THROUGH THIS EVENING...THEN
LOCALIZED OBSCURATIONS OVERNIGHT INTO WED MORNING. THERE WILL BE
AREAS OF OBSCURATION WED AFTERNOON. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 054/077 053/075 048/065 045/067 048/078 051/078 050/076
43/T 22/T 33/T 43/T 22/T 22/T 22/T
LVM 045/074 043/073 044/062 040/070 043/077 044/077 043/075
43/T 23/T 34/T 43/T 22/T 22/T 22/T
HDN 052/078 050/077 048/066 046/067 047/079 050/080 051/078
44/T 23/T 33/T 44/T 22/T 22/T 22/T
MLS 055/078 053/076 048/063 047/066 047/078 051/079 051/076
53/T 32/T 34/T 33/T 22/T 22/T 22/T
4BQ 052/076 051/077 049/060 048/061 045/077 049/079 050/076
44/T 42/T 34/T 55/T 22/T 22/T 33/T
BHK 052/075 051/075 046/056 045/061 044/072 048/075 050/070
54/T 32/T 44/T 44/T 22/T 22/T 22/T
SHR 048/075 045/076 045/065 043/062 042/075 046/076 046/074
44/T 33/T 34/T 54/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 208 IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR ZONES 36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 338 PM MDT TUE JUN 3 2014 MTZ028>042-056>058-063>068-WYZ098-099-042145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 338 PM MDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL CONTINUE OVER SOUTHERN MONTANA AND NORTH CENTRAL WYOMING THROUGH THE EVENING. HEAVY RAINFALL WILL ACCOMPANY THE STORMS. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1216 PM MDT TUE JUN 3 2014 MTZ033-037-031900- CARTER MT-FALLON MT- 1216 PM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 1215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF EKALAKA...MOVING NORTH AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... MEDICINE ROCKS ST PARK...WILLARD AND WEBSTER. LAT...LON 4588 10441 4593 10475 4626 10471 4615 10407 TIME...MOT...LOC 1815Z 180DEG 16KT 4599 10461 JKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 201 PM MDT TUE JUN 3 2014 MTZ028-063-032045- SOUTHERN WHEATLAND MT-JUDITH GAP MT- 201 PM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF HARLOWTON...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THIS STORM IS EXPECTED TO STAY NORTH OF HIGHWAY 12...AND CROSS HIGHWAY 191 NORTH OF HARLOWTON. LOCATIONS IMPACTED INCLUDE... JUDITH GAP. LAT...LON 4669 10968 4644 10969 4650 11025 4668 11024 TIME...MOT...LOC 1959Z 270DEG 18KT 4658 11015 JKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 218 PM MDT TUE JUN 3 2014 MTZ032-033-032100- CUSTER MT-FALLON MT- 218 PM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES NORTHWEST OF EKALAKA...MOVING NORTH AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THIS STORM IS EXPECTED TO CROSS HIGHWAY 12 WEST OF PLEVNA AROUND 245 PM. LOCATIONS IMPACTED INCLUDE... PLEVNA...ISMAY AND WESTMORE. LAT...LON 4613 10469 4614 10500 4654 10491 4647 10445 TIME...MOT...LOC 2016Z 197DEG 18KT 4619 10485 JKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 235 PM MDT TUE JUN 3 2014 MTZ028-063-032115- SOUTHERN WHEATLAND MT-JUDITH GAP MT- 235 PM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 22 MILES SOUTH OF MOORE TO 15 MILES SOUTHWEST OF HARLOWTON...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. STRONG THUNDERSTORMS WILL BE NEAR... HARLOWTON AROUND 300 PM MDT. OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TWODOT...SHAWMUT... JUDITH GAP AND HEDGESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4669 10942 4623 10947 4623 11016 4670 11003 TIME...MOT...LOC 2034Z 249DEG 20KT 4666 10985 4629 10998 CHAMBERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT TUE JUN 3 2014
MTZ037-032130-
CARTER MT-
253 PM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF EKALAKA...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH FREQUENT LIGHTNING AND VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MILL IRON.
LAT...LON 4567 10409 4566 10411 4567 10448 4567 10449
4597 10435 4597 10414 4589 10413 4588 10405
4584 10404 4574 10404
TIME...MOT...LOC 2052Z 209DEG 22KT 4573 10428
JKLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MDT TUE JUN 3 2014
MTZ037-032215-
CARTER MT-
336 PM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST EAST OF BELLTOWER...MOVING SLOWLY NORTHEAST AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING. RAPID
RUNOFF AND LOCAL LOW LAND FLOODING ARE POSSIBLE DUE TO THE HEAVY
RAINFALL.
THE STRONGEST PORTION OF THIS STORM WILL REMAIN OVER MAINLY RURAL
AREAS OF EAST CENTRAL CARTER COUNTY...EAST OF BELLTOWER AND SOUTH OF
MILL IRON.
LAT...LON 4550 10405 4551 10408 4555 10438 4584 10426
4585 10405 4584 10404
TIME...MOT...LOC 2133Z 209DEG 5KT 4565 10427
JKLThe Billings radar (KBLX), 81 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511340, 511339, 511337, 511336.